Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 258, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2014, 7:57 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 18, 2014, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 7:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
186
WUUS53 KDMX 190057
SVRDMX
IAC147-151-190145-
/O.NEW.KDMX.SV.W.0258.140819T0057Z-140819T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
757 PM CDT MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA...
NORTHERN POCAHONTAS COUNTY IN NORTHWEST IOWA...
* UNTIL 845 PM CDT
* AT 756 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF SILVER LAKE...OR 9 MILES SOUTHEAST OF SPENCER...MOVING SOUTHEAST
AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...POCAHONTAS...LAURENS...SILVER LAKE...RUSH LAKE...LOST
ISLAND LAKE...WEST BEND...RUTHVEN...ROLFE...MALLARD...AYRSHIRE...
HAVELOCK...PLOVER...CURLEW...RODMAN...EMMETSBURG MUNICIPAL AIRPORT
AND POCAHONTAS MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4305 9444 4286 9444 4276 9451 4274 9471
4289 9492 4317 9491
TIME...MOT...LOC 0056Z 296DEG 29KT 4309 9499
HAIL...1.00IN
WIND...60MPH
$$
ZOGG4 follow-up statements
080
WWUS53 KDMX 190106
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT MON AUG 18 2014
IAC147-151-190145-
/O.CON.KDMX.SV.W.0258.000000T0000Z-140819T0145Z/
PALO ALTO IA-POCAHONTAS IA-
806 PM CDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN PALO ALTO AND NORTHERN POCAHONTAS COUNTIES...
AT 806 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SILVER LAKE...
OR 11 MILES WEST OF EMMETSBURG...MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...POCAHONTAS...LAURENS...SILVER LAKE...RUSH LAKE...LOST
ISLAND LAKE...WEST BEND...RUTHVEN...ROLFE...MALLARD...AYRSHIRE...
HAVELOCK...PLOVER...CURLEW...RODMAN...EMMETSBURG MUNICIPAL AIRPORT
AND POCAHONTAS MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4305 9444 4286 9444 4276 9451 4274 9471
4289 9492 4317 9491
TIME...MOT...LOC 0106Z 297DEG 33KT 4305 9489
HAIL...1.00IN
WIND...60MPH
$$
ZOGG955
WWUS53 KDMX 190116
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
816 PM CDT MON AUG 18 2014
IAC147-151-190145-
/O.CON.KDMX.SV.W.0258.000000T0000Z-140819T0145Z/
PALO ALTO IA-POCAHONTAS IA-
816 PM CDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN PALO ALTO AND NORTHERN POCAHONTAS COUNTIES...
AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
SILVER LAKE...OR 8 MILES SOUTHWEST OF EMMETSBURG...MOVING SOUTHEAST
AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...POCAHONTAS...LAURENS...SILVER LAKE...RUSH LAKE...LOST
ISLAND LAKE...WEST BEND...RUTHVEN...ROLFE...MALLARD...AYRSHIRE...
HAVELOCK...PLOVER...CURLEW...RODMAN...EMMETSBURG MUNICIPAL AIRPORT
AND POCAHONTAS MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4305 9444 4286 9444 4276 9451 4274 9471
4289 9492 4317 9491
TIME...MOT...LOC 0116Z 296DEG 29KT 4301 9479
HAIL...1.00IN
WIND...60MPH
$$
ZOGG291
WWUS53 KDMX 190130
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT MON AUG 18 2014
IAC147-151-190145-
/O.CON.KDMX.SV.W.0258.000000T0000Z-140819T0145Z/
PALO ALTO IA-POCAHONTAS IA-
830 PM CDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN PALO ALTO AND NORTHEASTERN POCAHONTAS COUNTIES...
AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
EMMETSBURG...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WEST BEND...ROLFE...MALLARD...PLOVER AND RODMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4305 9444 4286 9444 4276 9451 4291 9475
4301 9470 4308 9459
TIME...MOT...LOC 0130Z 296DEG 29KT 4296 9465
HAIL...1.00IN
WIND...60MPH
$$
ZOGG960
WWUS53 KDMX 190144
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CDT MON AUG 18 2014
IAC147-151-190154-
/O.EXP.KDMX.SV.W.0258.000000T0000Z-140819T0145Z/
PALO ALTO IA-POCAHONTAS IA-
844 PM CDT MON AUG 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PALO ALTO AND
NORTHEASTERN POCAHONTAS COUNTIES WILL EXPIRE AT 845 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHERN IOWA.
LAT...LON 4305 9444 4286 9444 4276 9451 4291 9475
4301 9470 4308 9459
TIME...MOT...LOC 0142Z 296DEG 29KT 4296 9465
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:42 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 18, 6:42 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 642 PM CDT MON AUG 18 2014 .SHORT TERM /TONIGHT/... ISSUED AT 311 PM CDT MON AUG 18 2014 COLD FRONT FROM NWRN MN THROUGH THE NEBRASKA PANHANDLE WILL MOVE SOUTHEAST THROUGH THE CWA TONIGHT INTO TUE BEFORE STALLING OUT. AIRMASS HAS BECOME UNSTABLE AHEAD OF THE FRONT WITH 2500 TO 3500 J/KG OF CAPE AVAILABLE IN AN UNCAPPED LOW SHEAR ENVIRONMENT. THUNDERSTORMS ARE EXPECTED TO FOR RM A BROKEN LIKE AHEAD OF THE COLD FRONT AND DROP SOUTHWARD ACROSS THE CWA...THOUGH WEAKENING AS IT MOVES AWAY FROM THE DYNAMICS. THERE IS SOME POTENTIAL FOR SEVERE WITH ZERO TO 3 CAPE RUNNING NEAR 100 J/KG. LCL IS FAIRLY HIGH LIMITING THE CHANCE FOR TORNADIC DEVELOPMENT. THOUGH HAIL IS POSSIBLE WITH STRONGER STORMS...DEEP WARM CLOUD DEPTH WILL LIMIT THAT AS WELL. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 311 PM CDT MON AUG 18 2014 WEATHER PATTERN SETTING UP FOR EXTENDED WILL BE ACTIVE FOR IOWA WITH VARYING CHANCES FOR THUNDERSTORMS. PATTERN WILL BE MARKED BY HIGH PRESSURE SYSTEM ATTEMPTING TO PUSH NORTH INTO CENTRAL PLAINS FROM GULF COAST REGION...WHILE UPPER LEVEL LOW PRESSURE SYSTEM PUSHES EAST ACROSS CANADA...WITH IOWA GENERALLY IN BETWEEN THESE TWO SYSTEMS. WITH HIGH AND RIDGE BUILDING INTO THE SOUTHERN PLAINS...TEMPERATURES WILL WARM THROUGHOUT THE PERIOD...AND IF RIDGE PUSHES FURTHER NORTH...WILL BE TOO LOW ON TEMPERATURES FOR EXTENDED. HOWEVER...AS IS WILL SEE AN INCREASE IN HUMIDITY ACROSS THE REGION...AND WITH HIGHER TEMPERATURES WILL SEE HEAT INDEX VALUES IN THE MID TO UPPER 90S NEAR 100 ACROSS THE SOUTH THROUGH THE WEEK. AS HIGH PUSHES NORTH...SURFACE LOW WILL PUSH EAST...LIFTING NORTH ACROSS IOWA THROUGH THE DAY WEDNESDAY. MODELS HAVE COME INTO BETTER AGREEMENT ON TIMING OF SYSTEM...HOWEVER WITH DRY AIR PUSHING IN WITH HIGH...HAVE CUT BACK ON PRECIPITATION CHANCES WEDNESDAY THOUGH STILL ANTICIPATE WIDELY SCATTERED THUNDERSTORMS. IN ADDITION...INSTABILITY WILL BE QUITE HIGH WITH LIMITED...THOUGH SUFFICIENT SHEAR...SO MAY HAVE CUT BACK TOO AGGRESSIVELY. IN ADDITION...SYSTEM WILL NEED TO BE WATCHED FOR CHANCES FOR SEVERE THUNDERSTORMS. ATTM...THREAT APPEARS LOW. LOW WILL CONTINUE TO LIFT NORTH WITH SECONDARY BOUNDARY PUSHING ACROSS IOWA LATE THURSDAY. UPPER LOW WILL INCREASE IN STRENGTH AND PUSH EASTWARD THROUGH THE END OF THE WORK WEEK..BEGINNING TO PUSH HIGH FURTHER EAST...AND WILL SEE INCREASING PRECIPITATION CHANCES. HOWEVER...MODELS ARE NOT IN GOOD AGREEMENT WITH TIMING AND STRENGTH OF THIS SYSTEM. HAVE TRENDED TOWARDS THE GFS ATTM...THOUGH THIS IS A SLIGHTLY MORE AGGRESSIVE SOLUTION. BEHIND THIS SECONDARY LOW...WILL SEE COOLER TEMPERATURES AGAIN FOR VERY END OF PERIOD. && .AVIATION...19/00Z ISSUED AT 642 PM CDT MON AUG 18 2014 MAINLY VFR CONDITIONS EXPECTED DURING THE NEXT 24 HOURS. SCT TSRA WILL SPREAD ACROSS ABOUT THE NE HALF OF IOWA THIS EVE AND TONIGHT AND HAVE INCLUDED VCTS IN ALL TERMINALS...HOWEVER SOME STATIONS ESPECIALLY DSM/OTM HAVE A LOWER PROBABILITY AND EFFECTS OF ANY STORMS WILL BE FOR BRIEF PERIODS ONLY. SOME BR ALSO POSSIBLE AGAIN EARLY TUES MORNING...BUT ATTM BELIEVE IT WILL BE ONLY MVFR AND FOR A COUPLE HOURS AROUND SUNRISE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS LONG TERM...AWB AVIATION...LEE
Hazardous weather outlook, Aug 18, 6:44 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT MON AUG 18 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-192345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MADISON-WARREN-MARION-MAHASKA- 644 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE VERY EARLY MORNING HOURS. QUARTER SIZED HAIL AND 60 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS POSSIBLE ALONG AND WEST OF INTERSTATE 35. LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE. INTERMITTENT CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY THROUGH SUNDAY. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 7 PM THIS EVENING AND 1 AM TUESDAY. IAZ070-071-081>086-092>097-192345- CASS-ADAIR-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 644 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE VERY EARLY MORNING HOURS. QUARTER SIZED HAIL AND 60 MPH WINDS ARE THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL IN EXCESS OF 1 TO 2 INCHES IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE. INTERMITTENT CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY THROUGH SUNDAY. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 7 PM THIS EVENING AND 1 AM TUESDAY. ZOGG
In the hours before
Special weather statement, Aug 18, 6:23 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 623 PM CDT MON AUG 18 2014 IAZ004>007-015>017-023>025-033>035-190130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT... KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS... ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION... BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER... EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE 623 PM CDT MON AUG 18 2014 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTH CENTRAL IOWA... AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHWEST IOWA...MOVING SOUTHEAST AT 30 MPH. AT THEIR CURRENT MOVEMENT...THEY WILL REACH WESTERN PORTIONS OF EMMET...PALO ALTO AND POCAHONTAS COUNTIES BY BETWEEN 730 PM AND 800 PM. ADDITIONAL THUNDERSTORMS IN EXTREME SOUTHERN MINNESOTA MAY REACH NORTHERN PORTIONS OF KOSSUTH...WINNEBAGO AND WORTH COUNTIES BY BETWEEN 700 PM AND 730 PM. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS...AS WELL AS WINDS IN EXCESS OF 60 MPH. ZOGG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:43 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 47 min |
| Aug 18, 10:15 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 30 min |
| Aug 18, 10:54 PM CDT | Special Weather Statement | DMX | Franklin, Wright | 66 min |
| Aug 19, 12:12 AM CDT | Special Weather Statement | DMX | Black Hawk | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.